FDA-mandated trials warrant removal of boxed warning on LABA combo for asthma
Combining a long-acting beta-agonist (LABA) with an inhaled corticosteroid (ICS) did not lead to a higher risk of serious asthma-related events compared with ICS alone, according to a combined analysis of four large FDA-mandated postmarketing safety trials.
“[Our] data provide strong evidence to support the recent FDA decision to remove the boxed safety warning for combination therapy with a LABA plus an inhaled glucocorticoid for asthma treatment,” stated the researchers.
In 2003, the FDA required that all LABA-containing products include a boxed warning. The decision was based on findings associating the use of LABAs with serious adverse events such as hospitalization, intubation, and death; although patients taking LABAs in the early studies were not necessarily using ICS as well, and therefore, it was unknown whether combining an ICS and a LABA would mitigate the risk.
The new study is a combined analysis of four trials with the oversight of an independent joint committee. In the intent-to-treat (ITT) population, a total of 36,010 adolescents and adults (aged ≥12 years) were randomized to a combination therapy of LABA + ICS (n=18,004) or an ICS alone (n=18,006). [N Engl J Med 2018;378:2497-2505]
In general, three asthma-related intubations and two asthma-related deaths (the composite primary outcome) were reported in four patients. Of the three intubations, two occurred in the ICS group and one was in the combination-therapy group; both deaths were observed in the combination group.
The rate of serious asthma-related events, defined as a composite of intubation, hospitalization, or death, was similar between the two groups: 0.66 percent in the combination-therapy group compared with 0.60 percent in the ICS group (relative risk [RR], 1.09; p=0.55). There was also no increased risk observed in the individual components of the events with combination therapy, according to the researchers.
Consistent with the ITT analysis, there were no significant between-group differences across subgroups based on gender, age, ethnicity, BMI, or smoking status.
“The individual trials all met the primary safety objective, and results were consistent among trials … On the basis of this strong and consistent evidence, we opted to remove the boxed warning right away, without convening an FDA advisory-committee meeting,” wrote Dr Sally Seymour and colleagues from the FDA's Office of New Drugs, Silver Spring, Maryland, US, in an accompanying commentary. [N Engl J Med 2018;378:2461-2463]
“Admittedly, the results from these trials cannot answer all questions regarding the safety of LABAs,” they continued.
Due to safety and ethical concerns, people with life-threatening asthma such as those with a history of intubation were excluded from the trials. “Thus, the comparative safety aspects of LABA use in combination with inhaled glucocorticoids in this small group of extremely high-risk patients with asthma remains to be defined,” the researchers pointed out.
“Despite these uncertainties and limitations, the trials provided reassuring safety information and demonstrated additional benefits associated with combination therapy,” Seymour and colleagues commented.
The additional benefit — the risk of asthma exacerbations was 17 percent lower with combination therapy than with ICS alone (rate, 9.8 percent vs 11.7 percent, RR, 0.83; p<0.001) — was also consistent across all four individual trials.
According to the authors, the findings further support the treatment guidelines by both GINA* and the NAEPP’s** Expert Panel Report 3, which recommend the use of ICS plus a LABA in steps 3 and 4, “with the caution that LABAs should not be used as monotherapy in asthma; and that the convenience and safety of a combination inhaler is a likely plus.” [http://ginasthma.org/; J Allergy Clin Immunol 2007;120:Suppl:S94-138; Thorax 2013;68:119-120]
“Any FDA mandate for large safety trials should be predicated on science and patient welfare and established for the purpose of answering important safety questions to improve healthcare providers’ knowledge and patient care,” wrote Seymour and colleagues.
“The removal of a boxed warning from a product label is not a common occurrence, but the evidence in this instance was decisive.”
The black box warning on LABA-containing drugs for asthma was dropped at the end of 2017.